Minnesota, 2011

Heavy Snow in Minnesota, March 22 to 23, 2011

March 22 to 23, 2011 · NWS DLH · 4 events in 4 counties and zones

Deepening low pressure over Colorado on the morning of March 22nd went straight east, reaching the Chicago area on the morning of March 23rd. Meanwhile, strong high pressure over southern Hudson Bay was feeding very dry, dense air from northern Ontario across Lake Superior into northeast Minnesota.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Deepening low pressure over Colorado on the morning of March 22nd went straight east, reaching the Chicago area on the morning of March 23rd. Meanwhile, strong high pressure over southern Hudson Bay was feeding very dry, dense air from northern Ontario across Lake Superior into northeast Minnesota. Substantial snow, accumulating 7 to 12 inches, remained south of Duluth. The heavy snow area was south of a line from Pine River to Holyoke. Strong northeast winds developed in the evening and continued into the following afternoon. Winds were especially strong at the western end of Lake Superior. The areal lift bridge reported winds of 50 mph while winds at the Sky Harbor Airport and the Duluth International Airport gusted up to 56 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 22, 12:00 PM CST, 2 hours earlier.

Area forecast discussion, Mar 22, 12:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
100 PM CDT TUE MAR 22 2011

.AVIATION...UPDATE FOR 18Z TAFS
THE OBVIOUS FCST PROB FOR THE TAFS IS THE WINTER STORM BEGINNING
TO AFFECT THE AREA ATTM. INITIAL PRECIP THIS MRNG HAS COOLED...OR
WILL VERY SOON COOL...THE AIR ENUF FOR ANY LIQ OR MIXED PRECIP TO
CHG OVER TO ALL SN BY LATE AFTN. THEN EXPECT IFR CONDS OR BELOW
THRU THE REST OF THE TAF PD...WITH PSBLY SOME SLGT IMPVMT BY THE
END OF THE CURRENT TAF PD. CONDS SHUD IMPROVE RAPIDLY WED AFTN AS
THE LOW MOVES OFF TO THE E AND DRIER HIGH PRESSURE PUSHES SWD FROM
CN. WINDS WILL CONT TO BE VERY STRONG AND GUSTY THRU THE
NIGHT...INITIALLY FROM THE E...THEN GRADUALLY BACKING TO THE N BY
WED NITE.

&&

.PREV DISCUSSION... /ISSUED 1124 AM CDT TUE MAR 22 2011/

UPDATE...
LATE SEASON WINTER STORM FORECAST WITH HEAVY SNOW TONIGHT ALONG
WITH GUSTY NE WINDS STILL ON TRACK. MORNING MODEL GUIDANCE IS
HINTING AT A MUCH SHARPER GRADIENT OF SNOWFALL OVER NERN MN. SOME
AREAS AROUND THE BORDERLAND COULD ONLY SEE A DUSTING...WHILE
FURTHER SOUTH FROM PARK RAPIDS TO DULUTH INTO NW WI COULD SEE UP
TO A FOOT OR MORE. WILL HAVE TO THINK ABOUT POSSIBLY REORGANIZING
ADVISORIES/WARNING IN THE NORTHERN SECTIONS FOR THE AFTERNOON
FORECAST PACKAGE. MINOR CHANGES TO WX/POP GRIDS TO ACCOUNT FOR
RECENT WX REPORTS THIS MORNING. KEEPING WITH RELATIVELY SAME
SWATH OF HEAVIEST SNOWFALL THROUGH THE SRN HALF OF THE CWA...WITH
THE TWIN PORTS ON THE NRN EDGE OF THE HEAVIEST SNOW.

PREV DISCUSSION... /ISSUED 638 AM CDT TUE MAR 22 2011/

AVIATION...12Z TAFS

MVFR CEILINGS...WITH SOME LOCAL IFR...COVERED THE NORTHLAND THIS
MORNING. A LARGE AREA OF RAIN...WITH FREEZING RAIN...SLEET AND
SNOW ON THE NORTH SIDE COVERED CENTRAL AND SOUTHERN MINNESOTA INTO
WESTERN WISCONSIN. THIS AREA OF PRECIPITATION WAS MOVING SLOWLY
NORTH...AND WAS ASSOCIATED WITH WARM AIR ADVECTION/FGEN. THE
MODELS SHOW AN AREA OF 800-700MB FGEN MOVING NORTH THIS
MORNING...AND WE EXPECT THE PRECIP TO CONTINUE NORTH. PRECIP TYPE
WILL BE MAINLY SNOW FOR MOST AREAS...EXCEPT KBRD/KHYR TAFS MAY SEE
SOME SLEET AND OR RAIN/FREEZING RAIN DEPENDING ON SURFACE TEMPS.
SURFACE TEMPS WERE 33/34F AT THOSE SITES...WITH WETBULB TEMPS AT OR
BELOW FREEZING. THE UPPER MOVES INTO THE AREA LATE TODAY INTO THIS
EVENING...AND FGEN AS WELL AS UPPER LEVEL DIVERGENCE FROM DUAL JET
STRUCTURE AND THE 500MB WAVE WILL PROVIDE GOOD LIFT FOR WIDESPREAD
SNOW OVER MUCH OF THE NORTHLAND. FAR NORTHERN MINNESOTA MAY NOT
SEE MUCH PRECIPITATION DUE TO A DRIER FEED FROM NORTHERN OT/MB
1040MB HIGH. CEILINGS AND VSBYS WILL DROP LATER TODAY INTO
TONIGHT...WITH LIFR CONDITIONS IN SPOTS.

STRONG WINDS CAN BE EXPECTED WITH THIS SYSTEM AS WELL...MAINLY
AROUND LAKE SUPERIOR.

PREV DISCUSSION... /ISSUED 515 AM CDT TUE MAR 22 2011/

DISCUSSION...

EARLY SPRING STORM MOVES INTO THE NORTHLAND TODAY WITH SIGNIFICANT
SNOW AMOUNTS FOR THE SOUTHERN TWO THIRDS OF THE FORECAST AREA BY
WEDNESDAY AFTERNOON.

PRECIPITATION SHIELD BEGINNING TO ENTER THE SOUTHERN PART OF THE
FORECAST AREA. SURFACE OBSERVATIONS OVER SOUTHERN MINNESOTA
REPORTING MAINLY LIGHT RAIN WITH SOME ICE PELLETS. THOUGH SOME
LIGHT SNOW NOW BEING REPORTED AT LITTLE FALLS. THERE ARE A FEW
THUNDERSTORMS OVER THE SOUTHERN THIRD OF MINNESOTA. STRONG HIGH
PRESSURE OVER NORTHERN ONTARIO AND STRONG EASTERLY WINDS NEAR THE
SURFACE MAY SLIGHTLY DELAY THE ONSET OF THE SYNOPTIC PRECIPITATION
FOR TWIN PORTS. HOWEVER...THE EASTERLY FETCH IS MOIST ENOUGH TO
PRODUCE SOME LIGHT SNOW SHOWERS OVER THE NORTH SHORE AND INTO THE
TWIN PORTS THE LAST COUPLE OF HOURS. EXPECT THE SOUTHERN HALF OF
THE FORECAST AREA TO HAVE SYNOPTIC BASED PRECIPITATION BEGIN BY
15Z. TEMPERATURE PROFILES SUPPORT A SLEET MIXTURE WITH THE RAIN
AND SNOW OVER THE SOUTHERN TIER COUNTIES THROUGH THIS AFTERNOON. A
FEW ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE FOR THIS AREA. THE
TWIN PORTS WILL REMAIN ALL SNOW FOR THE ENTIRE EVENT. A CHANGE
OVER TO ALL SNOW WILL OCCUR OVER THE SOUTHERN FORECAST AREA THIS
EVENING. SNOW INTENSITIES WILL PICK UP OVER THE SOUTHERN TWO
THIRDS OF THE FORECAST AREA THIS EVENING AND TONIGHT. SLIGHT
ADJUSTMENT MADE TO THE CORRIDOR OF THE HEAVIEST SNOW AMOUNTS AS
LATEST MODEL GUIDANCE HAS SHIFTED THE GREATEST FGEN IN A CORRIDOR
TO BRD TO HYR...WHERE AMOUNTS OF 12 TO 16 INCHES ARE POSSIBLE BY
LATE WEDNESDAY. SNOWFALL AMOUNTS RAPIDLY DECREASE TO THE NORTH
WHERE AREAS ALONG THE CANADIAN BORDER MAY ONLY SEE SEVERAL INCHES.
DOWNGRADED THE WINTER STORM WARNING TO A WINTER WEATHER ADVISORY
FOR COUNTIES BORDERING CANADA. GUSTY EASTERLY WINDS OF OVER 35
MILES PER HOUR WILL BEGIN IN THE TWIN PORTS BY NOON AND GUST TO
NEAR 45 MPH THIS EVENING. AS THE STORM MOVES AWAY ON
WEDNESDAY...SNOW WILL DIMINISH IN COVERAGE AND INTENSITY IN THE
LATE AFTERNOON.

EXTENDED...WEDNESDAY NIGHT THROUGH MONDAY

A RIDGE OF HIGH PRESSURE WILL NOSE SOUTH INTO THE NORTHLAND
WEDNESDAY NIGHT...BRINGING AN END TO MOST OF THE SNOW. THE EXCEPTION
WILL BE SOME LAKE EFFECT SNOW OVER NORTHWEST WISCONSIN...AND
PARTICULARLY THE SOUTH SHORE. THE MODELS ARE BRINGING IN SOME DRY
AIR...SO WE ONLY EXPECT LIGHT AMOUNTS.

LAPSE RATES WILL SUPPORT LAKE EFFECT SNOW AROUND LAKE SUPERIOR AT
TIMES THROUGH THE ENTIRE EXTENDED PERIOD...INCLUDING THE NORTH SHORE
AND TWIN PORTS AT TIMES. AT THIS TIME...WE DID NOT ADD ANY LES TO
THE GRIDS BEYOND FRIDAY...BUT LATER SHIFTS WILL HAVE TO MONITOR.
AIRMASS IS RATHER DRY...BUT LONGER FETCH WITH EAST TO NORTHEAST
WINDS FRIDAY THROUGH THE WEEKEND MAY BE ENOUGH TO GENERATE LES ALONG
A PORTION OF THE NORTH SHORE INTO THE TWIN PORTS.

MODELS ARE IN PRETTY GOOD AGREEMENT WITH SURFACE HIGH/RIDGE KEEPING
ANY SIGNIFICANT SYSTEMS FROM AFFECTING THE CWA THROUGH THE PERIOD.

TEMPERATURES WILL REMAIN BELOW NORMAL.

AVIATION...06Z TAF ISSUANCE...

LOW VFR/HIGH MVFR CLOUD BASES ARE COVERING MOST OF THE CWA AT
THIS TIME.. EXCEPT BASES LOWERING INTO LOW MVFR/HIGH IFR ALONG
PARTS OF NORTH SHORE. FCST TRICK AT KDLH AS CEILINGS CONTINUE TO
LOWER AS SFC/85H WIND ALIGNS MORE UNIFORMLY FROM LAKE SUPERIOR.
INTRODUCED SOME LIGHT SNOW OVERNIGHT AS INDICATED BY LATEST MESO
SCALE MDLS. ELSEWHERE..CONDITIONS SHOULD DETERIORATE MID MORNING
FROM KBRD/KHYR NORTH TOWARDS KDLH. KHIB/KINL FARE ENOUGH NORTH TO
KEEP MVFR CEILINGS FOR MOST OF EVENT. SRN TERMINALS WILL SUFFER
WORST CONDITIONS AS IFR AND LOWER BECOME PREVAILING BY MID
AFTERNOON INTO WEDNESDAY.

&&

.POINT TEMPS/POPS...
DLH  30  21  24   9 /  60 100  90  20
INL  32  11  25   1 /  30  50  10  10
BRD  35  24  29   9 / 100 100  80  10
HYR  38  24  26  10 /  90 100 100  30
ASX  34  24  26  12 /  60 100 100  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL 7 PM CDT WEDNESDAY FOR MNZ033-034-036-
     038.

     WINTER STORM WARNING UNTIL 7 PM CDT WEDNESDAY FOR MNZ018-019-025-
     026-035.

     WINTER WEATHER ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR MNZ010>012-
     021.

     BLIZZARD WARNING UNTIL 7 PM CDT WEDNESDAY FOR MNZ020-037.

WI...WINTER STORM WARNING UNTIL 7 PM CDT WEDNESDAY FOR WIZ006>009.

     WINTER STORM WARNING UNTIL 7 PM CDT WEDNESDAY FOR WIZ002>004.

     BLIZZARD WARNING UNTIL 7 PM CDT WEDNESDAY FOR WIZ001.

LS...SMALL CRAFT ADVISORY UNTIL 1 PM CDT THURSDAY FOR LSZ121-140>143-
     146>148.

     SMALL CRAFT ADVISORY FROM 4 PM WEDNESDAY TO 1 PM CDT THURSDAY
     FOR LSZ144-145.

     GALE WARNING UNTIL 4 PM CDT WEDNESDAY FOR LSZ144-145.

&&

AVIATION...04
Hazardous weather outlook, Mar 22, 4:03 AM CST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
503 AM CDT TUE MAR 22 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
503 AM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN INTENSIFYING STORM SYSTEM WILL AFFECT THE NORTHLAND TODAY
INTO WEDNESDAY...WITH SNOW EXPANDING NORTH THROUGH NORTHERN
MINNESOTA AND NORTHERN WISCONSIN THROUGH THE DAY. PRECIPITATION MAY
BEGIN AS MIXED SLEET...FREEZING RAIN...AND SNOW ACROSS THE
SOUTHERN PART OF THE REGION. BY LATE AFTERNOON...THE SNOW WILL BECOME
HEAVY AT TIMES...AND CONTINUE TONIGHT. SNOW ACCUMULATIONS WILL BE
HEAVIEST SOUTH OF A LINE FROM WALKER TO SILVER BAY...INCLUDING ALL
OF NORTHWEST WISCONSIN. IN ADDITION TO THE HEAVY SNOW...STRONG AND
GUSTY WINDS ARE EXPECTED...ESPECIALLY AROUND LAKE SUPERIOR. THE
COMBINATION OF THE WIND AND SNOW WILL CREATE DANGEROUS CONDITIONS.
A WINTER STORM WARNING IS IN EFFECT FOR MUCH OF THE
NORTHLAND...WITH A BLIZZARD WARNING FOR SOUTHERN SAINT
LOUIS...CARLTON...DOUGLAS...AND SOUTHERN LAKE COUNTIES. THE BORDER
REGION WILL SEE LESSER AMOUNTS OF SNOW...AND AN ADVISORY IS IN
EFFECT THERE. THE SNOW SHOULD DIMINISH IN INTENSITY BY WEDNESDAY
AFTERNOON. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE FOR
ADDITIONAL INFORMATION OR UPDATES TO THE FORECAST.

A FEW THUNDERSTORMS WILL BE POSSIBLE FROM THE BRAINERD LAKES
REGION EAST THROUGH HINCKLEY AND GRANTSBURG...TO PARK FALLS AND
PHILLIPS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SNOW AND WIND WILL DECREASE IN INTENSITY THROUGH THE DAY
WEDNESDAY...AND ESPECIALLY BY AFTERNOON. FAR NORTHERN MINNESOTA
SHOULD SEE LITTLE SNOW ON WEDNESDAY. VARIOUS WARNINGS ARE IN
EFFECT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-231000-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
500 AM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHEAST WINDS WILL OCCUR TODAY THROUGH WEDNESDAY NIGHT
CREATING HAZARDOUS CONDITIONS FOR SMALL CRAFT. A GALE WARNING IS
IN EFFECT FROM TWO HARBORS TO DULUTH TO PORT WING...WITH A SMALL
CRAFT ADVISORY ELSEWHERE. PLEASE REFER TO THE LATEST
MARINE MESSAGE FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG NORTHEAST WINDS WILL OCCUR THROUGH WEDNESDAY NIGHT
CREATING HAZARDOUS CONDITIONS FOR SMALL CRAFT. A GALE WARNING IS
IN EFFECT FROM TWO HARBORS TO DULUTH TO PORT WING THROUGH
WEDNESDAY AFTERNOON...THEN A SMALL CRAFT ADVISORY WILL BE IN
EFFECT. ELSEWHERE...A SMALL CRAFT ADVISORY WILL CONTINUE INTO
WEDNESDAY NIGHT. PLEASE REFER TO THE LATEST MARINE MESSAGE FOR
ADDITIONAL INFORMATION.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Cass

When
March 22, 2:00 PM CST to March 23, 1:11 PM CST
Where
Southern Cass forecast zone
Reported by
Trained Spotter
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Heavy Snow, Crow Wing

When
March 22, 2:00 PM CST to March 23, 1:11 PM CST
Where
Crow Wing forecast zone
Reported by
Trained Spotter
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Heavy Snow, Pine

When
March 22, 3:00 PM CST to March 23, 1:00 PM CST
Where
Pine forecast zone
Reported by
Trained Spotter
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

Heavy Snow, Southern St. Louis / Carlton

When
March 22, 5:00 PM CST to March 23, 5:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Trained Spotter
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291242, 291244, 291246, 291245.